Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 33, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Aug 8, 2001, 11:18 AM EDT for Luce County, Schoolcraft County, Michigan. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 8, 2001, 11:18 AM EDT (15:18 UTC)
- Expired
- Aug 8, 2001, 12:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
Counties Luce County, MI, Schoolcraft County, MI
The radar
The Marquette radar (KMQT), 136 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 11:40 AM EDT | Thunderstorm Wind 55 E | Seney, MI | Numerous trees blown down across tour route in Seney Wildlife Refuge. |
| Aug 8, 11:50 AM EDT | Thunderstorm Wind 55 E | Mc Millan, MI | Several 20 inch diameter trees blown down across county road 438. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 9:45 AM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.3 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2259 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
697 WUUS53 KMQT 081521 SVRMQT MIC095-153-081615- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MARQUETTE MI 1118 AM EDT WED AUG 8 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCHOOLCRAFT COUNTY IN EASTERN UPPER MICHIGAN LUCE COUNTY IN EASTERN UPPER MICHIGAN * UNTIL 1215 PM EDT * AT 1114 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF GRAND MARAIS TO 18 MILES NORTH OF MANISTIQUE. THE LINE WAS MOVING EAST AT 55 MILES AN HOUR. * SEVERE THUNDERSTORMS WILL BE NEAR... SNYDER LAKE AT 1125 AM EDT GERMFASK...SENEY AT 1130 AM EDT BLANEY PARK...DEER PARK AT 1135 AM EDT MCMILLAN...HELMER...PINE STUMP JUNCTION AT 1140 AM EDT PIKE LAKE AT 1145 AM EDT CRISP POINT AT 1150 AM EDT THESE STORMS HAVE A HISTORY OF PRODUCING STRONG WINDS THAT HAVE DOWNED TREE LIMBS AND UPROOTED TREES. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THESE STORMS HAVE PASSED. $$ ROLFSON WWW.CRH.NOAA.GOV/MQT/
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 9:50 AM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 8, 9:50 AM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 950 AM EDT WED AUG 8 2001 GOING ZONE FORECAST LOOKS OKAY... BUT WILL NEED TO UPDATE TO ADJUST COUNTIES IN SVR TSTM WATCHES. MAY NEED TO MAKE SOME ADJUSTMENTS TO FORECAST HIGH TEMPS... SINCE IT WILL TAKE TIME FOR READINGS TO RECOVER BEHIND CONVECTION WITH A FAIR AMOUNT OF DEBRIS IN THE AREA. THE SOUTH AND SOUTHWEST CWFA WILL SEE THE BEST SUNSHINE THIS AFTERNOON... SO MAY LEAVE HIGH TEMPS ALONE THERE GIVEN CURRENT 850MB TEMPS AND POTENTIAL MIXING. CURRENT MCS SHOULD CONTINUE TO TRACK ESE FAIRLY PARALLEL TO THE 850-300MB THICKNESS VALUES. ACTIVITY IS FOCUSED IN AN AREA OF GOOD 850MB THETA-E ADVECTION... AND THIS IS ALSO PROGGED TO SLIDE EAST THROUGH THE AFTERNOON... ALTHOUGH IT SHOULD WEAKEN A BIT WITH TIME. TRH .MQT...NONE.
In the hours before
Special weather statement, Aug 8, 9:47 AM EDT, 1 hour 31 minutes before
MIZ005>007-011-013-014-081745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 947 AM EDT WED AUG 8 2001 THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF UPPER MICHIGAN EFFECTIVE UNTIL 200 PM EDT(100 PM CDT). THIS WATCH INCLUDES THE FOLLOWING COUNTIES... SCHOOLCRAFT...LUCE...ALGER...MARQUETTE...DICKINSON...DELTA... THIS INCLUDES THE FOLLOWING LOCATIONS... TROWBRIDGE PARK...TRENARY...STEUBEN...SHINGLETON...SENEY... NEWBERRY...NEGAUNEE...MUNISING...MCMILLAN...MARQUETTE... ISHPEMING...HARVEY...GWINN...GRAND MARAIS...GERMFASK...DEERTON... CHATHAM...BLANEY PARK...BIG BAY AND AU TRAIN A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA. REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST 60 MPH AND/OR HAIL THREE-QUARTERS OF AN INCH. IF YOU LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS. TRH WWW.CRH.NOAA.GOV/MQT/
Special weather statement, Aug 8, 9:54 AM EDT, 1 hour 24 minutes before
MIZ005>007-011-013-014-081800- SPECIAL WEATHER STATEMENT...CORRECTED TO ADD COASTAL WATERS NATIONAL WEATHER SERVICE MARQUETTE MI 954 AM EDT WED AUG 8 2001 THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF UPPER MICHIGAN EFFECTIVE UNTIL 200 PM EDT(100 PM CDT). THIS WATCH INCLUDES THE FOLLOWING COUNTIES... SCHOOLCRAFT...LUCE...ALGER...MARQUETTE...DICKINSON...DELTA... THIS INCLUDES THE FOLLOWING LOCATIONS... TROWBRIDGE PARK...TRENARY...STEUBEN...SHINGLETON...SENEY...ROCK... NEWBERRY...NEGAUNEE...MUNISING...MCMILLAN...MARQUETTE... ISHPEMING...HARVEY...GWINN...GRAND MARAIS...GERMFASK...DEERTON... CHATHAM...BLANEY PARK...BIG BAY AND AU TRAIN THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED LAKESHORE COUNTIES. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA. REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST 60 MPH AND/OR HAIL THREE-QUARTERS OF AN INCH. IF YOU LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS. TRH WWW.CRH.NOAA.GOV/MQT/
Special weather statement, Aug 8, 9:57 AM EDT, 1 hour 21 minutes before
MIZ002-003-009-081500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 957 AM EDT WED AUG 8 2001 THE SEVERE THUNDERSTORM WATCH HAS BEEN CLEARED FOR PORTIONS OF UPPER MICHIGAN. THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES...GOGEBIC...ONTONAGON...HOUGHTON... THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED LAKESHORE COUNTIES. TRH WWW.CRH.NOAA.GOV/MQT/
Special weather statement, Aug 8, 10:37 AM EDT, 41 minutes before
MIZ001-004-010-081530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 1037 AM EDT WED AUG 8 2001 THE SEVERE THUNDERSTORM WATCH HAS BEEN CLEARED FOR PORTIONS OF UPPER MICHIGAN. THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES...BARAGA...IRON...KEWEENAW... THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED LAKESHORE COUNTIES. TRH WWW.CRH.NOAA.GOV/MQT/
Special weather statement, Aug 8, 10:44 AM EDT, 34 minutes before
MIZ001-004>007-010-011-013-014-081530- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE MARQUETTE MI 1044 AM EDT WED AUG 8 2001 THE SEVERE THUNDERSTORM WATCH HAS BEEN CLEARED FOR PORTIONS OF UPPER MICHIGAN. THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES...BARAGA...IRON...KEWEENAW... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM EDT FOR THE FOLLOWING COUNTIES... MARQUETTE...ALGER...LUCE...DICKENSON...DELTA...SCHOOLCRAFT ... THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED LAKESHORE COUNTIES. TRH WWW.CRH.NOAA.GOV/MQT/
Special weather statement, Aug 8, 11:15 AM EDT, 3 minutes before
MIZ005>007-011-013-014-081815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 1115 AM EDT WED AUG 8 2001 THE SEVERE THUNDERSTORM WATCH HAS BEEN CLEARED FOR PORTIONS OF UPPER MICHIGAN. THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES...MARQUETTE...DICKINSON... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM EDT(100 PM CDT) FOR PORTIONS OF UPPER MICHIGAN...INCLUDING THE COUNTIES OF...SCHOOLCRAFT...LUCE...ALGER...DELTA... THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED LAKESHORE COUNTIES. TRH WWW.CRH.NOAA.GOV/MQT/
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:26 AM EDT | Severe Thunderstorm Warning | MQT | Houghton, Ontonagon | 49 min |
| Aug 8, 9:08 AM EDT | Severe Thunderstorm Warning | MQT | Baraga | 67 min |
| Aug 8, 9:43 AM EDT | Severe Thunderstorm Warning | MQT | Marquette | 62 min |
| Aug 8, 10:34 AM EDT | Severe Thunderstorm Warning | MQT | Alger | 56 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.